Alert archive / South Dakota / Wind Chill Advisories in 2022

Wind Chill Advisory 11, NWS Sioux Falls, SD

February 22, 202224 counties in South Dakota; 11 counties in Iowa; 8 counties in Minnesota

NWS Sioux Falls, SD issued this wind chill advisory at Feb 22, 2022, 9:55 AM CST for 24 counties in South Dakota; 11 counties in Iowa; 8 counties in Minnesota. It took effect at Feb 22, 2022, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2022, 9:55 AM CST (15:55 UTC)
In effect from
Feb 22, 2022, 6:00 PM CST
Expired
Feb 23, 2022, 10:00 AM CST
In force
16 hr
Issued by
NWS Sioux Falls, SD
All 43 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 12 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 22, 4:58 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Feb 22, 4:58 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
458 AM CST Tue Feb 22 2022

.SHORT TERM...(Today and Tonight)
Issued at 402 AM CST Tue Feb 22 2022

With increased lift from an upper level jet max situated from KS to
IA very early this morning, snow is falling across most of the area.
Current obs and radar would indicate the heavier snow located from
central SD into northeastern SD, this associated with midlevel
frontogenesis over that area. Models indicate this frontal band
sliding to the east through the morning, with some uptick in
snowfall as it does so, though most models show this band weakening
as it drives across the CWA. Unlike some of the model runs
yesterday, most do not show this band strengthening east of
Interstate 29 - or do so as it begins to move east of our CWA later
in the morning. There is some suggestion from the RAP that the band
could briefly intensify as it is exiting southwestern MN, and this
is where the greater additional snowfall amounts are found - running
around 2 to 3 inches - with some support seen from the HREF with a
couple of hours of 0.5-0.75" snowfall rates. Snowfall will begin to
decrease after 18Z, though we may see some linger north of
Interstate 90 as another shortwave lifts through the region in the
afternoon. By this evening any snow should come to an end.
Additional snowfall amounts through the day will range from around
half an inch along the MO River corridor, to 1 to 3 inches north of
Interstate 90. With continuing cold air advection, temperatures will
move little today with afternoon highs in the single digits to just
below zero.

Tonight will be a very cold night as high pressure over Canada
begins to drop southward. It will remain breezy, and wind chills
will drop as low as 25 below to 35 below zero. A Wind Chill headline
will be likely, though in coordination with most surrounding
offices, decided to forego issuing anything at this point until the
current Winter headlines drop off.

.LONG TERM...(Wednesday through Monday)
Issued at 402 AM CST Tue Feb 22 2022

Canadian high pressure settles into the Northern Plains for
Wednesday and Thursday. NAEFS ensembles continue to indicate 850 mb
temperatures in the bottom 5 percent or less with respect to
climatology for that period - and with 925 mb temperatures around 22
below zero C, we are looking at highs in the single digits and teens
with lows single digits below to teens below zero. Wind chills will
drop to 20 below to 35 below at night, so headlines are likely.

There will be a period of light snow, mainly across the southern
portions of the CWA, on both Wednesday and Thursday as a couple of
shortwaves lift out of a western CONUS upper level trough. The
Thursday system looks to be the better system, though at this point,
accumulations look to remain around an inch or less.

The surface ridge slides to the south and east for the end of the
week, with moderating temperatures - most pronounced on Saturday.
This will play out to teens and 20s for Friday, then 30s for
Saturday. A cold front drops through the region later on Saturday,
though there are deterministic model/ensemble differences with
regard to the amount of cooling behind this feature - with
disagreement on both surface and upper level features by Sunday of
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 451 AM CST Tue Feb 22 2022

MVFR to IFR conditions in areas of light to moderate snow through
the morning, then decreasing from south to north after 18Z. Light
snow will end by 00Z this evening with some decrease in clouds
later tonight. Northerly winds will continue to gust around 30 kts
into tonight, with areas of blowing snow through this evening.
Winds will begin to decrease after 08Z tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for
     SDZ038>040-050-052>071.

MN...Winter Weather Advisory until 6 PM CST this evening for MNZ071-
     072-080-081-089-090-097-098.

IA...Winter Weather Advisory until 6 PM CST this evening for
     IAZ001>003-012>014-022.

NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Feb 22, 5:33 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
533 AM CST Tue Feb 22 2022

IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ038>040-050-052>071-231145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Union-
533 AM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Light to moderate snow is likely through midday, before decreasing
from south to north in the afternoon. The highest snowfall amounts
will be north of Interstate 90, with 1 to 3 inches of additional
accumulation possible. With gusty northerly winds, areas of blowing
snow will occur into this evening.

As much colder air comes into the region, wind chills will drop to 25
below to 35 below zero tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Bitterly cold air will remain over the region through Thursday, with
night time and morning wind chills of 20 below to 35 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-021-031-032-NEZ014-231145-
Plymouth-Cherokee-Woodbury-Ida-Dakota-
533 AM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Today and tonight.

Light snow will continue through midday, then taper off in the
afternoon. Additional accumulations of 1 inch will be possible. With
gusty northerly winds, patchy blowing snow will occur into this
evening.

As much colder air comes into the region, wind chills will drop to 25
below to 30 below zero tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Bitterly cold air will remain over the region through Thursday, with
night time and morning wind chills of 20 below to 25 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 22, 7:02 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             CLAYTON                 43.45N 97.66W
02/22/2022  M0.5 INCH        HUTCHINSON         SD   COCORAHS

            COCORAHS STATION SD-HT-16 EMERY 10.8 S.
            STORM TOTAL SNOWFALL THROUGH 6 AM.

&&

AT
Local storm report, Feb 22, 7:17 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             ORANGE CITY             43.00N 96.05W
02/22/2022  M0.2 INCH        SIOUX              IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION ORCI4 ORANGE CITY.
            STORM TOTAL SNOWFALL THROUGH 7 AM.

&&

AT
Local storm report, Feb 22, 7:18 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NNW CANTON            43.31N 96.59W
02/22/2022  M0.3 INCH        LINCOLN            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION CNNS2 CANTON. STORM
            TOTAL SNOWFALL THROUGH 7 AM.

&&

AT
Local storm report, Feb 22, 7:52 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 WNW GREGORY           43.24N 99.43W
02/22/2022  M2.0 INCH        GREGORY            SD   MESONET

            MESONET STATION GRGS2 GREGORY STORM TOTAL
            SNOWFALL THROUGH 7 AM.

&&

AT
Local storm report, Feb 22, 7:53 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 SW BURKE              43.14N 99.35W
02/22/2022  M1.5 INCH        GREGORY            SD   COCORAHS

            COCORAHS STATION SD-GY-15 BURKE 4.2 SW STORM
            TOTAL SNOWFALL THROUGH 7 AM.

&&

AT
Local storm report, Feb 22, 9:14 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             3 NNE SIOUX CITY        42.54N 96.36W
02/22/2022  M0.3 INCH        WOODBURY           IA   BROADCAST MEDIA

            STORM TOTAL SNOWFALL THROUGH 8:30 AM.

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:55 AM CSTWind Chill WarningFSDBeadle, Brookings, Brule, Jerauld, Kingsbury, Lake and 3 more24 hr

Nearby

Wind Chill Advisories in South Dakota, 2022Wind Chill Advisories in Iowa, 2022Wind Chill Advisories in Minnesota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.